This store requires javascript to be enabled for some features to work correctly.

Get 15% Off Your First Order With Code "DS15"
Get 15% Off Your First Order With Code "DS15"

Do Antidepressant Medications Cause Hair Loss?

By: Alejandro Buttari |
Do Antidepressant Medications Cause Hair Loss?

Antidepressants are commonly prescribed medications that can be very useful for mood disorders. There are even some off-label uses of these medications as well, such as for chronic pain and smoking cessation. Unfortunately, while they can be highly effective in many instances, they are also accompanied by a handful of side effects. For many people, the benefits of the medication outweigh the downsides, but that doesn’t mean it is necessarily easy to manage some of these known side effects. And some are a little more obvious than others, like hair loss. Treating hair loss from antidepressants is tricky when you are still taking the medication, but it does resolve once you stop taking it. But rest assured, if you are an individual who needs to stay on it long-term, there are solutions for you as well.

Why antidepressants cause hair loss

Antidepressants like sertraline and others in the SSRI category typically cause a specific type of hair loss called telogen effluvium. This form of hair loss is stress-related and is where a significant portion of the hair switches into the resting phase of the hair growth cycle. In telogen effluvium, some stressor (childbirth, emotional trauma, physical trauma, major life event) causes up to 85% of our hair to enter this resting phase.

 

The hair growth cycle is comprised of three main phases: anagen, catagen, and telogen. Anagen is the growing phase and lasts between 4-7 years on average. At a certain set point dictated by your genes, your hair follicles will switch into catagen, which is a short resting period of about two weeks before entering into the telogen phase. In telogen, the hair shaft detached from the follicle and prepared to shed. This final phase lasts approximately three months, and then the hair sheds. Each hair follicle is on its own clock, which is fortunate because if they were all on the same clock, we would go through years of complete hair loss. 

When can you expect hair loss from antidepressants?

Most people start noticing hair shedding about three months after starting an antidepressant, which aligns with the theory that these medications somehow induce telogen effluvium. The stressor is often the introduction of a new medication that can alter certain neurohormones in your brain. But we do not fully know why these medications cause hair loss beyond the fact that the hair loss seems to start at the 3-month window.

 

But unlike telogen effluvium, which is caused by other stressors such as childbirth, hair loss from antidepressants doesn’t resolve until you stop the medication. Under the circumstances unrelated to medication, most people see their hair start to grow back within a year following the stressful event. 

 

For people who are otherwise doing well on their antidepressant medication, this news can be frustrating, as living with hair loss can negatively affect your self-image.  

How to tell if hair loss is caused by your antidepressant?

So many things can cause hair loss. And sometimes, it is not merely a matter of something stressful in your life but is rather a condition caused by a skin infection, an autoimmune disorder, a nutrient deficiency, and (most commonly) a genetic condition called androgenic alopecia. 

 

The only way to really know if your antidepressant causes your hair loss is to go off your medication and see if it grows back. Some people can do this under their physician's guidance, but for others, this is not an option, as staying on the medication is far more important. People who stop their antidepressants usually see new hair growth about six months after stopping the medication. Of course, this is a lengthy amount of time, which makes it difficult to wait. 

 

In the meantime, it is important to rule out other causes, which you can do while you are still taking your medication. Seeing your doctor is the best place to start, as they can run some tests to rule out certain conditions like thyroid problems and nutrient deficiencies. Seeing a dermatologist can also give you insight into skin conditions that may impact hair growth, such as a fungal infection or dandruff. Furthermore, while there is no test for androgenic alopecia, you can look to other members of your family to see if they, too, have hair loss that is otherwise unrelated to a medication or medical condition. Androgenic alopecia is a genetic hair loss condition behind the infamous receding hairline and bald patch that happens to over 50% of men and around 40% of women.

Can you grow your hair back while taking antidepressants?

If your medication is the culprit behind your hair loss, there is not too much you can do to help your hair regrow other than stopping your medication. (As always, consult your doctor before making any changes to your medication plan.) You can ask your doctor if you can try a lower dose or switch brands, or even try a generic version. You can also play with different hairstyles or use a hair supplement with approval from your doctor to avoid medication interactions.

 

Once you stop taking the medication, you can start to use a medicated topical solution like Nanoxidil 5% to encourage hair growth. Of course, you can use hair growth solutions while taking your antidepressant, but it may not be as effective given that the medication is regularly in your body. But quality hair care is very important, so find yourself a shampoo and conditioner system that is ideal for thinning hair.

This information is intended for educational purposes only and is not meant to substitute for medical care or to prescribe treatment for any specific health condition. These products are not intended to diagnose, treat, cure or prevent any disease.